North Dakota, 2006

Hail and Damaging Winds in North Dakota, August 12, 2006

August 12, 2006 · NWS FGF · 10 events in 5 counties and zones

5 hail, 5 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 12, 9:14 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Aug 12, 9:14 AM CST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 AM CDT SAT AUG 12 2006

.SHORT TERM...
POTENTIAL IS THERE FOR A VERY ACTIVE LATE AFTN/EVE SEVERE WEATHER
WISE...BUT AS ALWAYS THE DEVIL IS IN THE DETAILS. AS USUAL...EACH
MODEL HAS ITS GOOD AND BAD. HAVE NOT VIEWED 12Z GFS AS OF THIS AFD
THOUGH...BUT 06Z GFS 300 MB DIVERGENCE SEEMS TO BE DOING A NICE
JOB IN SHOWING TWO AREAS OF CONVECTION AT 00Z...ONE BULLSEYE OF
DIVERGENCE IN SOUTHERN MANITOBA...MORE LIKELY ASSOC WITH 500 MB
UPPER LOW OVER CNTRL SASK...AND THE OTHER BULLSEYE OVER SE ND/NE
SD...ASSOC WITH SFC WARM FRONT AND SFC LOW. FOCUS OF THE 12Z
NAM/RUC IS WITH THE SOUTHERN ONE AND IT WOULD APPEAR FAR SOUTHEAST
ND INTO ERN SD AND WCNTRL MN IS ONE AREA WHERE CONSENSUS IS GOOD
THAT SVR WEATHER IS LIKELY TO OCCUR...SOMETIME IN THE 21Z TO 06Z
TIME PERIOD. SFC LOW CURRENTLY NORTH OF PHILLIPS SD WILL MOVE
NORTHEAST TO JUST NORTH OF ABERDEEN THEN INTO FAR SOUTHEAST ND AT
03Z. WITH THIS TRACK...NAM SHOWS STRONG 0-2 KM VGP VALUES OF .4 TO
.5 AND 0-1 KM EHI VALUES OF .2 TO .3 AND VERY LOW LCL LEVELS BELOW
1 KM. ALL OF THESE FACTORS BODE WELL FOR SUPERCELLS WITH TORNADIC
POTENTIAL RIGHT NEAR LOW AND SURFACE BOUNDARY FROM FARGO SOUTH AND
EAST INTO NE SD/WCNTRL MN.

FURTHER NORTH...VGP VALUES NOT AS HIGH BUT A BIT MORE COOLING AT
MID LEVELS WITH FRONT TO AID IN SVR TSTM DEVELOPMENT OVER NRN
VALLEY INTO FAR NW MN THIS AFTN/EVE. UNSURE OF CVRG OF SVR IN THIS
AREA.

WATER VAPOR SHOWS DISTINCT DEEP MOISTURE PLUME FROM ARIZONA INTO
SOUTHERN NORTH DAKOTA WITH PWATS INCREASING TO 2+ INCHES OVER FAR
SE ND BY 00Z. INGREDIENTS THERE FOR HEAVY RAIN FOR SURE...BUT
SINCE NOTHING HAPPENED LAST NIGHT IN THAT AREA NOT COMFORTABLE
ISSUING A FLASH FLOOD WATCH QUITE YET AS CONFIDENCE IN EXACT
PLACEMENT OF CONVECTION IS STILL NOT HIGH ENOUGH YET DESPITE THE
ABOVE DISCUSSION. MIGHT BE BEST TO HANDLE COUNTY TO COUNTY FFW
INSTEAD OF JUST BROADBRUSHING A WATCH.

TEMPS TODAY ARE TRICKY. AREAS OF MID AND HIGH CLOUDS OVER
AREA...AND LOWER CLOUDS DEVELOPED ON QUE RIGHT AFTER 12Z IN OUR
MOIST SOUTHEASTERLY FLOW. SOME BREAKS IN THE CLOUDS OVER SOUTHEAST
ND INTO CNTRL ND...BUT THICKER CLDS IN NORTHERN AREAS. MAY LOWER
TEMPS A TAD...BUT HESISTANT TO DO MUCH AS JUST A LITTLE SUN IS
NEEDED TO RAISE TEMPS TO ABOVE 80.

&&

.PREV DISCUSSION... (ISSUED 420 AM CDT SAT AUG 12 2006)

DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN W SD WITH A WARM FRONT EXTENDING THROUGH ND ALONG A BIS TO DVL TO
HCO LINE. ON KMVX...THE THUNDERSTORM ACTIVITY HAS REMAINED CONFINED
TO NE ND...ALONG AND E OF THE WARM FRONT IN THE FEED OF 65+
DEWPOINTS. WHEN COMPARING MODELS...NAM AND GFS SIMILAR WITH SYSTEM
EVOLUTION...BUT GFS APPEARS TO HAVE A BETTER HANDLE ON TEMPERATURE
PROFILE. THUS...LEANED TOWARD GFS FOR FORECAST. WITH CAP EXPECTED TO
INTENSIFY THROUGH THE REMAINDER OF THE NIGHT...ADDITIONAL CONVECTIVE
DEVELOPMENT IN THE CURRENT WATCH AREA APPEARS UNLIKELY. WITH BEST
THUNDERSTORM ACTIVITY MOVING E OF CURRENT WATCH AREA...WILL ALLOW
SEVERE THUNDERSTORM WATCH TO EXPIRE ON TIME.

CONSIDERING THAT ANTICIPATED THUNDERSTORM ACTIVITY DID NOT DEVELOP
IN MUCH OF E ND...WILL NOT HAVE AS MUCH CLOUD COVER AND SHOULD BE
ABLE TO HEAT OUT EARLIER IN THE DAY. WITH THE LOW PRESSURE SYSTEM
AND WARM FRONT REMAINING IN VICINITY...AREA IS SET UP NICELY FOR
ANOTHER ROUND OF SEVERE WEATHER WHICH COULD DEVELOP BY LATE
AFTERNOON. THE LOW AND ASSOCIATED FRONT IS EXPECTED TO MOVE E
THROUGH THE AREA ON SAT NIGHT...PROVIDING THE BEST POTENTIAL FOR
THUNDERSTORMS AND SEVERE WEATHER. AS A RESULT...INCREASED POPS TO
LIKELY AND KEPT SEVERE WORDING IN THE GRIDS.

ON SUN...THE LOW PRESSURE SYSTEM MOVES E OF THE AREA WITH HIGH
PRESSURE BUILDING IN FROM THE W. HOWEVER...STILL KEPT A LOW POP FOR
THUNDERSTORMS DURING THE DAY ON SUN AS THE 500MB TROF SWINGS
THROUGH. FOR SUN NIGHT INTO EXTENDED FORECAST...KEPT FORECAST DRY AS
HIGH PRESSURE DOMINATES THROUGH WED. OTHERWISE...MINOR CHANGES TO
REST OF EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 12, 5:49 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT AUG 12 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
649 AM CDT SAT AUG 12 2006

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...
PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

NG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
August 12, 12:45 PM CST
Where
Benson County, 1 mi NW of Knox
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.350, -99.700

Hail, Benson

When
August 12, 1:05 PM CST
Where
Benson County, 2 mi N of Leeds
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.317, -99.433

Hail, Ramsey

When
August 12, 2:00 PM CST
Where
Ramsey County, 21 mi E of Devils Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.100, -98.400

Hail, Cavalier

When
August 12, 2:15 PM CST
Where
Cavalier County, Nekoma
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.583, -98.367

Thunderstorm Wind, Cavalier

When
August 12, 2:15 PM CST
Where
Cavalier County, 1 mi E of Nekoma
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.583, -98.350

Thunderstorm Wind, Walsh

When
August 12, 2:45 PM CST
Where
Walsh County, Edinburg
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.500, -97.850

Hail, Ramsey

When
August 12, 2:53 PM CST
Where
Ramsey County, 1 mi W of Brocket
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.217, -98.367

Thunderstorm Wind, Pembina

When
August 12, 2:55 PM CST
Where
Pembina County, 3 mi S of Crystal
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
48.550, -97.667

Thunderstorm Wind, Walsh

When
August 12, 2:58 PM CST
Where
Walsh County, 1 mi NW of Hoople
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.550, -97.650

Numerous large branches were blown down.

Thunderstorm Wind, Walsh

When
August 12, 3:18 PM CST
Where
Walsh County, 5 mi N of Grafton
Measured
52 kt (60 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.483, -97.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyWarnings in North Dakota, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5530784, 5530785, 5530857, 5530858, 5530859, 5530860, 5530861, 5530862, 5530863, 5530864.